Alert archive / Washington / Flash Flood Warnings in 2014
Flash Flood Warning 15, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 14, 2014, 1:57 AM PDT for Chelan County, Douglas County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 1:57 AM PDT (08:57 UTC)
- Expired
- Aug 14, 2014, 5:00 AM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chelan County, WA, Douglas County, WA
The radar
The Seattle radar (KATX), 170 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
029
WGUS56 KOTX 140857
FFWOTX
WAC007-017-141200-
/O.NEW.KOTX.FF.W.0015.140814T0857Z-140814T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
157 AM PDT THU AUG 14 2014
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST WASHINGTON...
SOUTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
* UNTIL 500 AM PDT
* AT 145 AM PDT...DOPPLER RADAR INDICATED A CLUSTER OF HEAVY
THUNDERSTORMS PRODUCING TORRENTIAL RAINS STRETCHING FROM THE EAGLE
AND MILLS CANYON BURN SCARS EAST TOWARD THE CHELAN...DOUGLAS
COUNTY BORDER ALONG THE HIGHWAY 2 CORRIDOR BETWEEN ORONDO AND
WATERVILLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE
RAINFALL OVER THE BURN SCAR MAY RESULT IN DEBRIS FLOW MOVING
THROUGH:
EAGLE BURN: BJORK CANYON...VAN CREEK...EAGLE CREEK DRAINAGES
MILLS CANYON: TENAS GEORGE CANYON...SPENCER CANYON
..MOODY...KEYSTONE...MILLS CANYON DRAINAGES TOWARD HIGWAY 97 AND
ENTIAT RIVER ROAD.
WASHOUTS WILL BE POSSIBLE ALONG HIGHWAY 2 IN THE STEEP GRADE BETWEEN
THE WATERVILLE PLATEAU AND ORONDO. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ORONDO AND ENTIAT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
THE AFFECTED AREAS ARE THE MILLS CANYON BURN SCARS ABOVE HIGHWAY 97A
AND ENTIAT RIVER ROAD. HIGH INTENSITY RAINFALL ON THE BURNED AREAS
MAY CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS AND
MOTORISTS IN AND BELOW THE MILLS CANYON BURN SCAR SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
THE AFFECTED AREAS ARE THE EAGLE FIRE BURN SCARS ABOVE BJORK CANYON
AND EAGLE CREEK ROAD. HIGH INTENSITY RAINFALL ON THE BURNED AREAS MAY
CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS AND
MOTORISTS IN AND BELOW THE EAGLE BURN SCAR...INCLUDING THOSE THAT
LIVE ALONG BJORK CANYON AND EAGLE CREEK ROADS...SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4766 12020 4750 12030 4764 12063 4777 12052
$$
SB1 follow-up statement
322 WGUS76 KOTX 141155 FFSOTX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 455 AM PDT THU AUG 14 2014 WAC007-017-141202- /O.EXP.KOTX.FF.W.0015.000000T0000Z-140814T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DOUGLAS WA-CHELAN WA- 455 AM PDT THU AUG 14 2014 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DOUGLAS AND SOUTH CENTRAL CHELAN COUNTIES WILL EXPIRE AT 500 AM PDT... THE HEAVY RAIN HAS ENDED IN THE WARNED AREA AS OF 450 AM...AND THE THREAT FOR FLASH FLOODING HAS DIMISHED. ADDITIONAL STORMS DEVELOPING TO THE EAST COULD BRING MORE HEAVY RAIN TO THESE AREAS LATER THIS MORNING IF THE STORMS TRACK OVER THE AREA. LAT...LON 4766 12020 4750 12030 4764 12063 4777 12052 $$ JW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:20 PM PDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 13, 11:20 PM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1120 PM PDT WED AUG 13 2014
.SYNOPSIS...
Showers and thunderstorms will persist through Friday. Some
storms could be strong producing very heavy rain...hail...and
gusty winds. Seasonal temperatures and drier conditions is a good
bet for next weekend into early next week.
&&
.DISCUSSION...
Rest of tonight: We've ended all the Red Flag warnings due to the
wet nature of the thunder this evening...and the expected second
round of pcpn that will move north out of Oregon later tonight.
&&
.AVIATION...
06Z TAFS: Increasing showers and thunderstorms will move north out
of Oregon the rest of the night, likely producing lowering
ceilings and isolated thunder. VFR conditions expected though.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 63 80 61 81 62 83 / 70 70 50 30 30 20
Coeur d'Alene 60 80 58 79 59 80 / 70 70 60 50 30 20
Pullman 59 77 55 80 55 82 / 70 70 60 30 20 10
Lewiston 66 83 63 86 65 90 / 70 60 60 30 20 10
Colville 60 84 55 85 56 85 / 60 70 60 60 60 30
Sandpoint 59 79 55 76 52 76 / 70 70 80 60 60 40
Kellogg 58 76 57 74 57 76 / 70 70 80 60 50 30
Moses Lake 64 82 61 85 62 88 / 60 70 40 20 20 10
Wenatchee 66 82 66 84 67 89 / 60 70 40 60 40 10
Omak 63 85 59 86 65 89 / 40 70 40 60 50 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 13, 5:35 AM PDT, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 535 AM PDT WED AUG 13 2014 IDZ001>004-026-027-WAZ031>038-041>044-141245- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 535 AM PDT WED AUG 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS AFTERNOON INTO TONIGHT. STORMS OVER SOUTHEAST WASHINGTON...LEWISTON AREA...CAMAS PRAIRIE...AND CENTRAL PANHANDLE MOUNTAINS COULD BE STRONG TO LOCALLY SEVERE PRODUCING GUSTY WINDS AND ISOLATED LARGE HAIL. IN THE CASCADES STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING FLASH FLOODING ESPECIALLY OVER BURN SCARS. NEW FIRE STARTS WILL REMAIN POSSIBLE MAINLY EAST OF A LINE FROM OMAK TO MOSES LAKE ALTHOUGH STORMS ARE EXPECTED TO BE WET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY AND FRIDAY. A FEW STRONG TO LOCALLY SEVERE STORMS PRODUCING HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE ON THURSDAY. BURN SCAR AREAS WILL ALSO REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.
In the hours before
Special weather statement, Aug 13, 9:49 PM PDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 949 PM PDT WED AUG 13 2014 IDZ003-026-140530- LEWISTON AREA ID-IDAHO PALOUSE ID- 949 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LATAH AND NORTHWESTERN NEZ PERCE COUNTIES UNTIL 1030 PM PDT... AT 947 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LAPWAI...MOVING NORTH AT 15 MPH. NICKEL TO PENNY SIZE HAIL AND WINDS 30 TO 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH TORRENTIAL DOWNPOURS. MINOR FLOODING WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... LAPWAI...GENESEE AND SPALDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4635 11682 4635 11688 4655 11694 4656 11665 TIME...MOT...LOC 0447Z 183DEG 13KT 4640 11684 SB
Special weather statement, Aug 13, 10:55 PM PDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1055 PM PDT WED AUG 13 2014 IDZ003-004-026-140645- LEWISTON AREA ID-CENTRAL PANHANDLE MOUNTAINS ID-IDAHO PALOUSE ID- 1055 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LATAH AND NORTH CENTRAL NEZ PERCE COUNTIES UNTIL 1145 PM PDT... AT 1054 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER JULIAETTA...OR 9 MILES NORTH OF LAPWAI...MOVING NORTH AT 10 MPH. NICKEL SIZE HAIL...TORRENTIAL RAINS...AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TROY...JULIAETTA AND KENDRICK. LAT...LON 4647 11671 4648 11679 4674 11677 4669 11645 TIME...MOT...LOC 0554Z 195DEG 9KT 4654 11673 SB
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:10 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 50 min |
| Aug 13, 8:56 PM PDT | Areal Flood Advisory | OTX | Asotin | 109 min |
| Aug 14, 12:55 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 2:18 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 14, 3:08 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 3:26 AM PDT | Flash Flood Warning | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 3:41 AM PDT | Areal Flood Advisory | OTX | Douglas | 3 hr |
| Aug 14, 6:46 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 14, 6:53 AM PDT | Areal Flood Advisory | OTX | Chelan, Douglas | 3 hr |
| Aug 14, 9:16 AM PDT | Areal Flood Advisory | OTX | Chelan, Douglas, Okanogan | 3 hr |
| Aug 14, 9:50 AM PDT | Areal Flood Advisory | OTX | Chelan, Okanogan | 4 hr |
| Aug 14, 10:43 AM PDT | Flash Flood Warning | OTX | Chelan | 4 hr |
| Aug 14, 12:06 PM PDT | Areal Flood Advisory | OTX | Okanogan | 6 hr |
| Aug 14, 12:54 PM PDT | Areal Flood Warning | OTX | Chelan, Douglas, Okanogan | 6 hr |
| Aug 14, 1:27 PM PDT | Areal Flood Advisory | OTX | Ferry, Pend Oreille, Stevens | 3 hr |
Nearby
Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.